Kansas, 2008

Hail and Damaging Wind in Kansas, June 1, 2008

June 1, 2008 · NWS DDC · 14 events in 9 counties and zones

Warm air advection help initiate early morning thunderstorms, some of which produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Warm air advection help initiate early morning thunderstorms, some of which produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 1, 1:53 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 1, 1:53 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
253 AM CDT SUN JUN 1 2008

.DISCUSSION...

DAYS 1-2...

NAM AND GFS BOTH ARE IN GOOD AGREEMENT WITH PCPN DEVELOPING EARLY
THIS MORNING AND AGAIN SUNDAY NIGHT JUST NORTH OF OUR MID LVL
BAROCLINIC ZONE WHERE GOOD WAA AND ISENTROPIC LIFT WAS PRESENT.
ONLY DIFFERENCE BETWEEN THE TWO MODELS WERE THE EXACT LOCATION OF
THIS BAROCLINIC ZONE. NAM WAS A LITTLE FURTHER SOUTH THAN THE GFS
AND GIVEN THE LARGE AREA OF CONVECTION THAT WAS MOVING EAST ACROSS
ERN CO EARLIER THIS MORNING WILL BE LEANING TOWARDS THE SLIGHTLY
FURTHER SOUTH SOLUTION. WITH THIS IN MIND LOOKS LIKE THE CURRENT
FORECAST IS ON THE RIGHT TRACK WITH HIGHEST POPS IN THE HYS REGION
TOWARDS 12Z MONDAY. AS FOR THIS MORNING WILL USE A BLEND OF NAM
AND RADAR TRENDS FOR TRACK OF STORMS THROUGH 15Z.

GIVEN PCPN AND CLOUD COVER EXPECTED OVER THE NEXT 48 HOURS AM A
LITTLE CONCERNED WITH HIGHS TODAY AND MONDAY IN THE NORTH. BASED
ON 85H TEMPS AND MODEL SOUNDING IT APPEARS THAT THE COOLER MAV MAY
BE CLOSER THAN THE WARM MET. FURTHER SOUTH WHERE THE CHANCE OF
PCPN IS LESS LIKELY AND EXPECTING MORE SUN WILL TREND TOWARDS
THOSE WARMER MET HIGHS.

DAYS 3-7...

SHORT TERM WEATHER OCCUPIED MUCH OF THE OVERNIGHT SHIFT. THE
TUE-THU TIME FRAME WILL BE VERY ACTIVE ACROSS THE PLAINS, BUT
EXACTLY WHERE IS VERY UNCLEAR AT THIS POINT. PATTERN RECOGNITION
POINTS TO THE BEST CHANCE OF SEVERE STORMS IN THE EASTERN PART OF
OUR FCST AREA FROM P28 TO HYS WHERE THE DEEPER LOW LEVEL MOISTURE
WILL RESIDE IN THIS RATHER PROGRESSIVE PATTERN. THE MODELS DIFFER
SOMEWHAT ON THE TIMING OF THE INDIVIDUAL SHORTWAVE TROUGHS. THE
ECMWF IS THE ONLY MODEL SHOWING A ROBUST SHORTWAVE TROUGH
APPROACHING THE SOUTHERN HIGH PLAINS ON TUESDAY SO WE WILL NOT BUY
INTO THIS SOLUTION TONIGHT. BUT WITH A FRONT STILL AROUND ON
TUESDAY, STORMS CANT BE RULED OUT. A MUCH STRONGER BUT PROGRESSIVE
TROUGH WILL SWEEP ACROSS THE PLAINS ON WEDNESDAY. THE BEST CHANCE OF
STORMS WILL BE IN OUR EAST, WITH NEGLIGIBLE CHANCES IN OUR FAR SW.
ANOTHER SHORTWAVE TROUGH WILL CROSS THE PLAINS BY THURSDAY. BUT
AGAIN THE BEST CHANCE OF STORMS WITH THIS SYSTEM WILL BE IN OUR FAR
EASTERN COUNTIES. TEMPERATURES WERE NOT TWEAKED VERY MUCH AND LOOKED
REASONABLE.

&&

.AVIATION...

THUNDERSTORMS ARE POSSIBLE AT GCK/DDC/HYS THROUGH 14Z. ANY LOW CLOUD
COVER WILL BURN OFF BY MIDMORNING AT GCK/DDC. UNTIL THEN, CEILINGS
WILL PROBABLY BE NO WORSE THAN MVFR OUTSIDE OF STORMS. BUT GCK
COULD DROP BRIEFLY TO IFR CEILINGS AROUND 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  81  64  89  64 /  40  20   0   0
GCK  80  62  89  62 /  60  20   0   0
EHA  87  61  98  62 /  30   0   0   0
LBL  86  62  97  64 /  30   0   0   0
HYS  79  62  82  64 /  40  60  30  10
P28  85  66  95  70 /  40  30  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/24/24
Hazardous weather outlook, Jun 1, 3:37 AM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
437 AM CDT SUN JUN 1 2008

KSZ030-031-043>046-061>066-074>081-084>090-020945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
437 AM CDT SUN JUN 1 2008 /337 AM MDT SUN JUN 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT.

AN AREA OF STRONG TO SEVERE THUNDERSTORMS WILL CROSS SOUTHWEST
KANSAS DURING THE EARLY MORNING HOURS. THE PRIMARY HAZARD FROM
THESE STORMS WILL BE LARGE HAIL AND GUSTY WINDS. THE STRONGEST OF
THESE STORMS THIS MORNING WILL REMAIN PRIMARILY NORTH OF A LINE
EXTENDING FROM JOHNSON CITY TO DODGE CITY. A FEW ISOLATED SEVERE
STORMS WILL ALSO BE POSSIBLE FURTHER SOUTH AND WEST THROUGH 9 AM.

ANOTHER ROUND OF NIGHT TIME THUNDERSTORMS WILL BE POSSIBLE LATE
TONIGHT AND EARLY MONDAY MORNING. THE PRIMARY HAZARD FROM THESE
STORMS WILL ONCE AGAIN BE LARGE HAIL. AT THIS TIME THE EXPECTED
TRACK OF THESE STORMS WILL KEEP THE BULK OF THE PRECIPITATION AND
HAIL NORTH OF A GARDEN CITY TO LARNED LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 9 AM THIS
MORNING NORTH
OF A JOHNSON CITY TO DODGE CITY LINE.

&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 82 km away, was scanning. The volume nearest the first event began at 09:48 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Finney

When
June 1, 3:51 AM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.980, -100.860

Hail, Hamilton

When
June 1, 2:55 AM MST
Where
Hamilton County, 10.42 mi S of Medway
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.870, -101.890

Hail, Edwards

When
June 1, 4:10 AM CST
Where
Edwards County, 2.64 mi SW of Hodges
Measured
0.75 in hail
Reported by
Public
Coordinates
37.790, -99.410

Hail, Gray

When
June 1, 4:15 AM CST
Where
Gray County, 6.43 mi SSW of Charleston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.780, -100.600

Hail, Gray

When
June 1, 4:24 AM CST
Where
Gray County, Ingalls
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.830, -100.450

Hail, Haskell

When
June 1, 4:25 AM CST
Where
Haskell County, 0.55 mi W of Tice
Measured
1 in hail
Reported by
Public
Coordinates
37.520, -100.730

Hail, Gray

When
June 1, 4:40 AM CST
Where
Gray County, 2.14 mi SSE of Montezuma
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.570, -100.440

Hail, Kiowa

When
June 1, 4:50 AM CST
Where
Kiowa County, 2.14 mi SSW of Haviland Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.570, -99.130

Hail, Ford

When
June 1, 5:00 AM CST
Where
Ford County, 4.97 mi E of Ford
Measured
1 in hail
Reported by
Public
Coordinates
37.640, -99.660

Hail, Kiowa

When
June 1, 5:00 AM CST
Where
Kiowa County, 0.69 mi S of Belvidere
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
37.440, -99.080

Larger than baseball sized hail was evident in dents. Many windows were broken out of homes and vehicles. There was a lot of roof and siding damage in town.

Hail, Barber

When
June 1, 5:39 AM CST
Where
Barber County, Sun City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.380, -98.920

Hail, Barber

When
June 1, 5:50 AM CST
Where
Barber County, 4.15 mi S of Elm Mills
Measured
0.88 in hail
Reported by
Public
Coordinates
37.370, -98.680

Hail, Clark

When
June 1, 5:55 AM CST
Where
Clark County, 8.58 mi NNE of Sitka
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.300, -99.630

Thunderstorm Wind, Barber

When
June 1, 6:30 AM CST
Where
Barber County, 2.15 mi NE of Hazelton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.120, -98.370

There was a report of one inch diameter tree branches blown down with estimated winds of 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119080, 119085, 119079, 119084, 119082, 119087, 119083, 119088, 119081, 119090, 119072, 119073, 119077, 119075.